Last Updated Tuesday, May 02, 2023 7:16PM UTC
Opioid poisoning is an ongoing crisis affecting people of all ages across Canada - that's why it’s vital to know what it is and how you can help. Having this knowledge and getting trained can save someone’s life. We sat down with Shawn McLaren, St. John Ambulance’s Chief Learning Officer, to find out more about opioid poisoning and how you can help someone experiencing it.
What is opioid poisoning?
An opioid poisoning is a state when the body has an excess amount of an opioid in the system. This typically happens when an unknown substance such as fentanyl is mixed with a regular opioid to increase the potency of the substance.
How does opioid poisoning happen?
An opioid poisoning happens when a level of opioids enters the body that is in excess of what the body can handle safely. The most common instance of this is when fentanyl is mixed in with substances. The person using the substance has no idea that is contains a potentially lethal dose as you cannot see, smell, or taste fentanyl.
Who is at risk of experiencing an opioid poisoning?
Anyone who uses opioids from an unsafe supply is at risk of experiencing a poisoning. An opioid poisoning is different from an opioid overdose. An overdose is when someone exceeds the recommended dose of an opioid, making a calculated error in how much they can handle. A poisoning is a situation where what would normally be a regular opioid dose, is mixed with a much more powerful opioid unbeknownst to the user, instantly placing someone into an unpredictable overdose, thus it is labelled a poisoning.
What happens to a person/their body when they experience an opioid poisoning?
In the most simplistic terms, this extreme excess of opioids (typically fentanyl) tells the body it no longer needs to breathe.
What is the primary goal when helping someone who is experiencing an opioid poisoning?
To reverse the effects of the opioids in their system, allowing them to begin breathing again. This is done through the administration of Naloxone.
How has the opioid crisis affected all Canadians?
From January 2016 to June 2022, there have been 32,632 opioid toxicity deaths. From January to June in 2022, there were 3,556 deaths which equates to 20 per day. We have reached a point where more people are dying from accidental opioid poisonings than from motor vehicle accidents in Canada. These deaths are not restricted to a specific population, but instead reach across all socioeconomic demographics from those experiencing homelessness to those working in construction and trades.
Can you talk about the stigma surrounding the opioid crisis? How does it affect people's perception of opioid use and how does it prevent change or help?
People are quick to distance themselves from the crisis thinking that they would never know someone who uses substances or be exposed to someone experiencing a poisoning. There is substance use across every socioeconomic demographic in our country. Once we accept this fact, we can begin to have conversations with our friends, family, and coworkers about substance use. This breaks the stigma surrounding the opioid crisis and saves lives.
What is Naloxone? How does it work? How effective is it when it comes to opioid poisoning?
In the simplest of explanations, Naloxone blocks the messages that opioids are sending to the brain to stop breathing. It returns our nervous system and the brain to normal function. Depending on the levels of toxicity in the body, multiple doses of Naloxone may be needed to have this effect. This is a temporary effect and can wear off after 20 minutes. Thus, it is important to call 911 as you administer a dose of Naloxone.
What does it mean to receive training and have Naloxone kits?
It means that you are prepared to save a life. Having the kit is the first step, but having the willingness to act in the face of an opioid poisoning comes from the confidence that training brings.
What is the biggest barrier to care when it comes to the opioid crisis?
Stigma. People are unwilling to provide aid because they do not understand the situation and are fearful of getting involved. Training that incorporates the concepts of breaking stigma, promoting harm reduction, and the steps involved in the application of Naloxone can remove this fear. This creates a population that will act and save a life.
What are the best ways to be prepared in an overdose situation?
Carry a Naloxone kit and understand how to use that kit. If everyone in Canada carried a kit and had a willingness to use that kit, we could reduce the number of deaths from accidental poisonings dramatically.
Don’t be unprepared in a life-or-death situation. Take one of our FREE Opioid Response Training courses to learn more today. We offer both in-person and virtual options and most of the courses provide a free Naloxone kit for participating.
Find a course here: https://reactandreverse.ca